Alert archive / New Mexico / Wind Advisories in 2017

Wind Advisory 22, NWS El Paso, TX

May 24, 20176 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this wind advisory at May 24, 2017, 3:33 PM MDT for 6 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at May 25, 2017, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 24, 2017, 3:33 PM MDT (21:33 UTC)
In effect from
May 25, 2017, 12:00 PM MDT
Expired
May 25, 2017, 9:00 PM MDT
In force
9 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 54 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2462 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WWUS74 KEPZ 242133
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
333 PM MDT Wed May 24 2017

...Windy conditions with patchy blowing dust for Southern New
Mexico and Far West Texas on Thursday...

.An enhanced southwest flow aloft along with a deepening surface
low to the east will result in surface winds increasing to 25 to
35 mph by Thursday afternoon. Portions of the area may see patchy
blowing dust, especially along the border and along the
interstate-10 corridor in the afternoon and early evening. Winds
will diminish during the evening hours, but may linger along the
eastern slopes of area mountains past midnight. Winds will likely
increase again Friday afternoon. 

NMZ402>417-TXZ418>424-250545-
/O.NEW.KEPZ.WI.Y.0022.170525T1800Z-170526T0300Z/
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, 
Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, 
Cloverdale, Deming, Columbus, Hillsboro, Winston, 
Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, 
Radium Springs, Las Cruces, Vado, Sunland Park, Alamogordo, 
Tularosa, White Sands Monument, Chaparral, Orogrande, 
White Sands Range Headquarters, Mescalero, Timberon, 
Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, 
Pinon, Sacramento, Crow Flats, Downtown El Paso, West El Paso, 
Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, 
Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, 
Sierra Blanca, Fabens, Fort Hancock, Tornillo, 
and Indian Hot Springs
333 PM MDT Wed May 24 2017

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT THURSDAY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect from noon to 9 PM MDT
Thursday. 

* TIMING...Winds will increase above advisory criteria in the
  afternoon and gradually diminish in the evening hours. Mountain
  areas may continue see stronger winds until midnight. 

* WINDS...West to southwest winds of 25 to 35 mph with gusts up to
  50 mph will be possible. 

* IMPACTS...Strong cross winds along major roadways will make
  driving high profile vehicles difficult to control. Unsecured
  small light objects will be scattered. Visibility will be
  reduced to less than a mile in patchy blowing dust, especially
  along the interstate corridor in Southern New Mexico. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Lundeen
2 follow-up statements
550 
WWUS74 KEPZ 250534
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
1134 PM MDT Wed May 24 2017

...Windy conditions with patchy blowing dust for Southern New
Mexico and Far West Texas on Thursday...

.An enhanced southwest flow aloft along with a deepening surface
low to the east will result in surface winds increasing to 25 to
35 mph by Thursday afternoon. Many locations will see gusts
between 40 and 50 mph. Widespread blowing dust is expected to make
the afternoon hazy over most of the lowlands. Dust-prone areas and
area near construction will see thicker blowing dust; especially 
along the border and along the interstate-10 corridor in the 
afternoon and early evening. Winds will diminish during the 
evening hours, but may linger along the eastern slopes of area 
mountains past midnight. Friday will repeat the strong afternoon
winds.

NMZ402>417-TXZ418>424-251400-
/O.CON.KEPZ.WI.Y.0022.170525T1800Z-170526T0300Z/
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, 
Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, 
Cloverdale, Deming, Columbus, Hillsboro, Winston, 
Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, 
Radium Springs, Las Cruces, Vado, Sunland Park, Alamogordo, 
Tularosa, White Sands Monument, Chaparral, Orogrande, 
White Sands Range Headquarters, Mescalero, Timberon, 
Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, 
Pinon, Sacramento, Crow Flats, Downtown El Paso, West El Paso, 
Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, 
Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, 
Sierra Blanca, Fabens, Fort Hancock, Tornillo, 
and Indian Hot Springs
1134 PM MDT Wed May 24 2017

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM MDT
THURSDAY...

* TIMING...Winds will increase above advisory criteria in the
  afternoon and gradually diminish in the evening hours. Mountain
  areas and east slope locations will see stronger winds until 
  midnight.
 
* WINDS...West to southwest winds of 25 to 35 mph with gusts up 
  to 50 mph will be possible. 

* IMPACTS...Strong cross winds along major roadways will make
  driving high profile vehicles difficult to control. Unsecured
  small light objects will be scattered. Visibility will be
  reduced to less than a mile in patchy blowing dust, especially
  along the interstate corridor in Southern New Mexico. Wildfire
  danger will be extremely high.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds 
this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
777 
WWUS74 KEPZ 251327
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
727 AM MDT Thu May 25 2017

...Windy conditions with patchy blowing dust for Southern New
Mexico and Far West Texas today...

.An enhanced southwest flow aloft along with a deepening surface
low to the east will result in surface winds increasing to 25 to
35 mph by this afternoon. Many locations will see gusts between 
45 and 55 mph. Widespread blowing dust is expected to make the 
afternoon hazy over most of the lowlands. Dust-prone areas and 
areas near construction will see thicker blowing dust; especially
along the border and along the interstate-10 corridor in the 
afternoon and early evening. Winds will diminish during the 
evening hours, but may linger along the eastern slopes of area 
mountains past midnight. Friday will repeat the strong afternoon 
winds.

NMZ402>417-TXZ418>424-260300-
/O.CON.KEPZ.WI.Y.0022.170525T1800Z-170526T0300Z/
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, 
Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, 
Cloverdale, Deming, Columbus, Hillsboro, Winston, 
Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, 
Radium Springs, Las Cruces, Vado, Sunland Park, Alamogordo, 
Tularosa, White Sands Monument, Chaparral, Orogrande, 
White Sands Range Headquarters, Mescalero, Timberon, 
Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, 
Pinon, Sacramento, Crow Flats, Downtown El Paso, West El Paso, 
Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, 
Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, 
Sierra Blanca, Fabens, Fort Hancock, Tornillo, 
and Indian Hot Springs
727 AM MDT Thu May 25 2017

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

* TIMING...Winds will increase above advisory criteria in the 
  afternoon and gradually diminish in the evening hours. 
  Mountain areas and east slope locations will see stronger 
  winds until midnight. 

* WINDS...West to southwest winds of 25 to 35 mph with gusts up 
  to 50 mph will be possible. 

* IMPACTS...Strong cross winds along major roadways will make 
  driving high profile vehicles difficult to control. Unsecured 
  small light objects will be scattered. Visibility will be 
  reduced to less than a mile in patchy blowing dust, especially 
  along the interstate corridor in Southern New Mexico. Wildfire 
  danger will be extremely high. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at May 24, 3:32 PM MDT, 1 minute earlier.

Area forecast discussion, May 24, 3:32 PM MDT, 1 minute before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
332 PM MDT Wed May 24 2017

.SYNOPSIS...
An increasing southwest flow aloft will bring warmer temperatures
and stronger winds to the region Thursday and Friday. Winds of 25
to 35 mph will be possible in the afternoon with areas of patchy
blowing dust. Temperatures will warm up above seasonal averages
both days but will cool down by the weekend as cooler air moves
into the area. Memorial Day and the first part of next week will
have at least a slight chance of showers and thunderstorms as
moisture moves into the region.

&&

.DISCUSSION...
A semi-active weather period is possible for southern New Mexico
and far west Texas over the next several days. First up will be an
increase in winds across the area. The high pressure ridge that
has been in place the past couple of days will erode and shift to
the east, allowing an enhanced southwest flow aloft to move over
the region in response to a deepening low over the western part of
the country. This pattern will allow a surface low to deepen east
of the area to increase wind speeds. In addition stronger winds
aloft will mix down to the surface with afternoon heating.

These factors will result in west to southwest wind speeds
between 25 and 35 mph across much of the forecast area Thursday
and again on Friday afternoon. There may also be areas of patchy
blowing dust in the lowland deserts along the border and along the
Interstate-10 corridor of southern New Mexico. A wind advisory
will be in effect from noon until 9 pm Thursday. The southwest
flow is expected to also warm temperatures a few degrees above
normal with lower to middle 90s expected across the lowland
deserts both Thursday and Friday.

Winds will be lower on Saturday as the pressure gradient relaxes
and winds become more westerly to northwesterly. Temperatures will
also be a few degrees cooler and closer to normal values by
Saturday afternoon. A cold front will push into the area from the
east by early Sunday morning that will provide a few degrees of
cooling as well as shifting winds back around to the east. Winds
will be locally gusty along the west slopes Sunday through early
Monday.

An overall weather change will take place by Monday with the
advection of moisture from the Gulf of Mexico being transported
into the local area behind the front. Associated with this will
some dynamic forcing coming from a negatively tilted trough to the
west that should develop showers and thunderstorms across the
region by Monday afternoon. Weather models project this pattern to
be fairly persistent with a closed low remaining to the west and a
steady south to southeast low level flow continually replenishing
moisture coming from the Gulf of Mexico. There will be at least a
slight chance of showers and thunderstorms each day and evening.

&&

.AVIATION...Valid 25/00Z-26/00Z...
P6SM SKC-SCT250 through period. Winds will be main concern with west
winds 10-20G30KTS early this evening decreasing to AOB 5-15KTS by
06Z. Winds will be on the increase by 15Z and in the afternoon be
sustained around 20-30KTS with gusts to 40 KTS.  Some areas of
blowing dust could reduce visibilities to 1-3SM, especially along
and south of I-10 in NM and all of far west TX.

&&

.FIRE WEATHER...
Critical fire weather days ahead as west to southwest winds increase
to 20 to 30 mph with gusts to 45 mph Thursday and Friday.
Temperatures will also be warming into the 90s for the lowlands with
relative humidities in the single digits.  Winds will start to
decrease on Saturday but still create near critical conditions,
especially over southern zones.  Winds will be shifting around to
the south to southeast on Sunday and remain that way into the first
half of next week.  These southeast winds will draw up some moisture
from the Gulf of Mexico and bring higher humidities and a daily
chance for showers and thunderstorms. Temperatures early next week
will also be about 5 to 10 degrees cooler but vent rates will be
closer to good than very good and excellent.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 69  97  69  93 /   0   0   0   0
Sierra Blanca           64  94  68  91 /   0   0   0   0
Las Cruces              61  94  62  89 /   0   0   0   0
Alamogordo              61  93  63  89 /   0   0   0   0
Cloudcroft              50  70  48  66 /   0   0   0   0
Truth or Consequences   61  92  59  88 /   0   0   0   0
Silver City             54  84  52  79 /   0   0   0   0
Deming                  59  92  58  89 /   0   0   0   0
Lordsburg               59  93  57  87 /   0   0   0   0
West El Paso Metro      66  96  69  91 /   0   0   0   0
Dell City               62  97  67  94 /   0   0   0   0
Fort Hancock            66  98  70  95 /   0   0   0   0
Loma Linda              63  91  64  87 /   0   0   0   0
Fabens                  66  97  69  94 /   0   0   0   0
Santa Teresa            61  95  66  91 /   0   0   0   0
White Sands HQ          63  93  66  90 /   0   0   0   0
Jornada Range           58  94  60  89 /   0   0   0   0
Hatch                   58  95  59  90 /   0   0   0   0
Columbus                62  94  61  91 /   0   0   0   0
Orogrande               64  94  65  90 /   0   0   0   0
Mayhill                 54  81  54  77 /   0   0   0   0
Mescalero               53  80  53  76 /   0   0   0   0
Timberon                53  79  52  75 /   0   0   0   0
Winston                 52  83  48  79 /   0   0   0   0
Hillsboro               58  89  55  84 /   0   0   0   0
Spaceport               58  93  58  89 /   0   0   0   0
Lake Roberts            47  83  46  78 /   0   0   0   0
Hurley                  53  86  51  82 /   0   0   0   0
Cliff                   53  89  52  85 /   0   0   0   0
Mule Creek              55  86  52  82 /   0   0   0   0
Faywood                 56  87  54  83 /   0   0   0   0
Animas                  59  92  58  88 /   0   0   0   0
Hachita                 58  92  57  88 /   0   0   0   0
Antelope Wells          59  91  57  87 /   0   0   0   0
Cloverdale              56  87  55  83 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon to 9 PM MDT Thursday for NMZ110>113.

     Fire Weather Watch from Friday afternoon through Friday evening
     for NMZ110>113.

     Wind Advisory from noon to 9 PM MDT Thursday for NMZ402>417.

TX...Red Flag Warning from noon to 9 PM MDT Thursday for TXZ055-056.

     Fire Weather Watch from Friday afternoon through Friday evening
     for TXZ055-056.

     Wind Advisory from noon to 9 PM MDT Thursday for TXZ418>424.

&&

04/26 Lundeen/Grzywacz
Hazardous weather outlook, May 24, 6:16 AM MDT, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
616 AM MDT Wed May 24 2017

NMZ401>417-TXZ418>424-251230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
616 AM MDT Wed May 24 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong winds will return to the region on Thursday and again on
Friday. Wind speeds of 25 to 35 mph will be possible with areas of
blowing dust both on Thursday and Friday. Peak wind gusts will be
55 mph. The weekend will be sunny, calmer and warm. There will be
a slight chance for rain on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:40 AM MDTRed Flag WarningEPZCatron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more38 hr
May 24, 1:39 PM MDTFire Weather WatchEPZCatron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more17 hr

Nearby

Wind Advisories in New Mexico, 2017Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.